Beware of drugs that can cause depression
Drug side effects pose a dilemma for doctors, who are encouraged to “first do no harm.” But all medications have the potential to cause complications.
It is neither practical nor desirable to warn patients about every potential adverse reaction. That’s why physicians must be selective in choosing which information they share with patients.
New research suggests, however, that health professionals may need to be more attentive to an often-ignored drug side effect: depression. Investigators analyzed data from more than 26,000 adults who participated in the National Health and Nutrition Examination Survey between 2005 and 2014 (JAMA, June 12, 2018). The volunteers filled out questionnaires designed to reveal depression and also answered detailed questions about medication use within the preceding month.
As part of the analysis, the researchers used a pharmaceutical database to identify medicines with depression, suicide or suicidal thoughts listed as common or serious complications. Statistical analyses determined any association between the score on the depression questionnaire and the pharmaceuticals people were taking.
The results were shocking. Approximately 7 percent of the people taking just one drug that could trigger depression reported mood disorders. Over 15 percent of those who were taking three or more drugs with this possible side effect experienced depression. This is significantly more than people not taking a medicine that can cause this problem.
The authors note that: “Adults in the United States reported use of more than 200 medications that have been associated with depression or suicidal symptoms as adverse effects.” You might be surprised to learn that some of the most common include blood pressure medicines, acid-suppressing drugs, pain relievers and birth control pills.
Most of these drugs are prescribed, but some are available over the counter. Proton pump inhibitors, for example, such as esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) all may trigger symptoms of depression. So can the emergency contraceptive levonorgestrel (Plan B). Unfortunately, OTC drug labels contain little information about depression as a side effect.
Even when people take prescription medicines, they may not get information about side effects. One reader wrote:
“I took the beta blocker propranolol a couple of years ago to slow my heart rate down. The medication worked, but after a week or so I started to sleep more, wanted to be alone and lost interest in cooking and eating.
“I work from home, and my job is challenging and exciting. However, after a few weeks I didn’t care if there were orders to process, and I didn’t want to communicate with customers. I had to force myself to do things that normally I can’t wait to wake up and start my day doing.
“After six months I was really depressed. I spoke to my cardiologist’s nurse, who said that depression was highly unlikely as a side effect. She said I could safely stop taking propranolol because I was on a very small dose. I skipped a pill for a day and felt like a dark cloud started to lift. I felt happy.
“When I went to my cardiologist and told him what had happened, he said that depression is a very common side effect of beta blockers. Really? Why was that too hard to mention before he put me on it?”
Health professionals must alert their patients to the potential for this dangerous side effect, particularly if people are taking more than one medication.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. In their column, the Graedons answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them via their website: www.PeoplesPharmacy.com.
2018 King Features Syndicate